What are the withdrawal symptoms of Wellbutrin (bupropion)?

Medical Advisory BoardAll articles are reviewed for accuracy by our Medical Advisory Board
Educational purpose only • Exercise caution as content is pending human review
Article Review Status
Submitted
Under Review
Approved

Last updated: October 30, 2026 • View editorial policy

Have a follow-up question?

Our Medical A.I. is used by practicing medical doctors at top research institutions around the world. Ask any follow up question and get world-class guideline-backed answers instantly.

Wellbutrin Withdrawal Symptoms

Wellbutrin (bupropion) can cause withdrawal symptoms upon discontinuation, though the FDA label does not explicitly detail a withdrawal syndrome, and the available evidence is limited primarily to case reports rather than systematic studies.

What Withdrawal Symptoms Can Occur

Based on the available evidence, withdrawal from bupropion may include:

  • Mood and behavioral symptoms: Irritability, anxiety, agitation, depressed mood 1
  • Sleep disturbances: Insomnia, sleeplessness 1
  • Physical symptoms: Headache, generalized aches and pains 1
  • Neurological symptoms: In rare cases, acute dystonia (muscle spasms, dysphagia, trismus, torticollis) has been reported with abrupt discontinuation 2

Important Context and Limitations

The evidence base for bupropion withdrawal is notably weak. The FDA label 3 discusses neuropsychiatric reactions that can occur during treatment (including delusions, hallucinations, psychosis, concentration disturbance, paranoia, and confusion), and notes these symptoms may abate with dose reduction or withdrawal. However, the label does not specifically characterize a withdrawal syndrome.

The primary evidence comes from isolated case reports 1, 2, which limits our ability to determine how common these symptoms are or their typical severity. One case report describes a 32-year-old man who experienced irritable mood, anxiety, sleeplessness, headache, and generalized aches after abrupt bupropion discontinuation 1. Another describes acute dystonia occurring twice in the same patient after abrupt discontinuation 2.

Clinical Recommendations

Gradual tapering is recommended when discontinuing bupropion, though specific tapering schedules are not established in the literature 1. This approach is consistent with general antidepressant discontinuation practices.

  • Monitor patients for emergence of withdrawal symptoms during dose reduction
  • Educate patients about potential withdrawal symptoms and the importance of not abruptly stopping medication
  • If withdrawal symptoms emerge, consider slower taper or temporary dose increase followed by more gradual reduction
  • Reinstitution of bupropion has been shown to resolve withdrawal symptoms in reported cases 2

Key Caveats

Bupropion appears to have a lower risk of withdrawal symptoms compared to other antidepressants, particularly SSRIs and SNRIs like paroxetine and venlafaxine 4. The evidence suggests bupropion is not associated with dependence in the traditional sense, and withdrawal symptoms appear uncommon based on the paucity of reported cases despite widespread use.

The distinction between withdrawal symptoms and re-emergence of underlying psychiatric symptoms (depression, anxiety) can be challenging and requires careful clinical assessment.

References

Research

Bupropion-Associated Withdrawal Symptoms: A Case Report.

Primary care companion to the Journal of clinical psychiatry, 1999

Research

Acute dystonia resulting from abrupt bupropion discontinuation.

Progress in neuro-psychopharmacology & biological psychiatry, 2007

Professional Medical Disclaimer

This information is intended for healthcare professionals. Any medical decision-making should rely on clinical judgment and independently verified information. The content provided herein does not replace professional discretion and should be considered supplementary to established clinical guidelines. Healthcare providers should verify all information against primary literature and current practice standards before application in patient care. Dr.Oracle assumes no liability for clinical decisions based on this content.